Wednesday, May 22, 2013

NOVARTIS Survey finds that Advanced/Metastatic Breast Cancer Patients Feel Alone

I have to hand it to NOVARTIS....the pharmaceutical company which makes, among other things, Afinator.  They've been working at really talking to Advanced/Metastatic breast cancer patients and are actually trying to help.  I know that since it is a pharmaceutical company it is sort of self serving.....but they don't have to do this.  As part of their new initiative, they have started a new website to support advanced/MBC patients and are producing documents and support materials, as well as working to provide opportunities for us to meet and to reach out to others through their "Count us, Know Us, Join Us" campaign.  You can read more about this on their new website,

I took their survey which was put out through the website.  I think the survey could have been improved....but I have to give them credit as they are the first to have every ASKED the questions they least in my experience.

Not surprising to those of us in the trenches, they discovered that we do not feel acknowledged or understood by other cancer patients, particularly the newly diagnosed stage 0 - 2.  Take a look at the synopsis the Metastatic Breast Cancer Network made of the report here:

It's hard being someone who is on long term chemo.  I have been on treatment for the last three years.....and people drop off the face of the earth....partly because I can't get out, and partly, I think, because they are tired of me. When I am asked how long I m going to be on chemo and I respond, "I don't know,"  they are incredulous.  They don't see me the days that I am bed bound because I am too fatigued to function. They figure that I can handle it....or that my family should be able to handle it...and yet I have issues that I am struggling to attend to....Yes, I can no longer garden like I did...but I want some help in destroying beds..but that's too hard.

Novartis is to be commended for this.  Hopefully, it will make a difference.  Their standard response is "You are not alone on this journey."  I have to say, that it is a much more positive response than when I was first diagnosed.

Take a look here for more interesting information on the different responses from different countries.

The website is as full of information as the website name is long.

I'm looking forward to seeing what other companies will do, and what else Novartis will undertake.

In the meantime....I'm going to bed...again.

Sunday, May 12, 2013

Side Effects of Halaven (Eribulin)

I took this shot in Racine, Wisconsin last week.....I was just taking pictures of the architecture and laughed when I saw that I had captured my reflection in the window.  It was a wet, grey day.

I have completed my third cycle on Halaven (eribulin) and started my fourth...I have found that every other treatment just hammers me.  Because it drops my red blood cell count so low, I am often out of breath and I spend the third through 5 day sleeping  A lot.  Like 15 hours...and even then I'm not able to do much when I'm up.

The first treatment I received, I got a shot of  filgrastin (Neupogen) to elevate my white blood cell count.  My red was depressed as well..but they let it go.  After one dose of that, my counts were good.  The second series, I had to skip the second injection (which is put into an IV line) because my counts were low.  Still, I have been dropping tumor markers at a good rate.  I won't be allowed a PET scan until Sept. to see if it is really working...if then...per my insurance....although by then I will have run out of insurance.

Other side effects have been do-able.  I have lost my hair, although I'm told by  a lot of people that it often comes back before you finish, and that is only supposed to happen in 48 percent of the people on it.  I have increased neuropathy (in my case just numbness) in my hands and feet....always a problem.  I have increased other words my eyes tear up and drip...which also causes a drippy nose.

I have nausea (which goes away pretty much after my week off and comes back again just before I get my second dose in a cycle), heart burn (which is handled by omeprozole--aka Prilosec), periodic hiccups, and burping (oh joy).  I also have severe cramping of some muscles, particularly my hands and jaw, which we are trying to figure out.

I also have lost my sense of taste, yet again, that starts coming back after my week off....only to lose it again.  The lack of taste and nausea has meant that I have been losing weight, which isn't a bad thing. It isn't a problem yet....until I put on the new pair of smaller pants I bought and discovered I can no longer wear them without a belt...That's OK.

I'd like to be able to do some more exercise...I am going to have to concentrate on going back to qi gong, which for lack of a better explanation is a form of Tai Chi...very slow, controlled movements which seem to do a lot of good for me....only I'm embarrassed to do them when Carlos is he really really does need to find a job and soon!

All in all....except for the severe sleepiness, I am able to do quite well on this.  I doubt I could get a regular job as I don't think I could handle it...with all the fatigue and weekly doctor's visits, but I have to say other than anoyances, I'm doing OK on this drug.

Monday, May 6, 2013

More on Caregiver Support

This last weekend, I was in Wisconsin, giving a talk about coping with advanced or metastatic breast cancer.  I spoke a bit about the need to take care of our caregivers.....they have needs, and are being drained emotionally and spiritually as well as possibly physically (depending on the situation).  After the presentation, one of the ladies in the audience asked if there were any support groups for caregivers locally.

The city I was speaking in had a population of 80,000 and presumably would pull from the outside area as well.  However, the host facilitator said that no, they didn't, although caregivers were encouraged to attend the support groups with their patient.....

That just isn't a good idea.  They need their own.  I suppose that it is a good stop gap measure....but to my mind, the patient AND the caregiver need to have an outlet where they can talk separately about the issues they have....Just as when I get together with my quilting friends we sometimes grump about the silly things our spouses have done....which is a way of getting it out of our systems without taking it out on the spouse.

Caregivers and patients do not necessarily have the same issues.  Caregivers may be  afraid that they are losing their patient.  They may be  afraid that they aren't doing a good enough job, and they also have a lot to learn in a short amount of time.  They need to take care of the needs of their patient as well as other standing obligations, whether it is job, family, household, as well as tending to their own health and person.  Sometimes they are taking on several new roles.

I wish that cancer centers and cancer support groups would take a stronger look at this.  It doesn't even have to be a group specific to a single type of cancer....but I think that it is needed....

(The above photo is an image of my Great Grandfather, John Robert Ross with his first family.  His wife, Isabella McBain (or McBane) died, leaving him with several children to take care of...he ultimately remarried, to his also widowed housekeeper who had three children of her own...going on to have a blended family).  I am a descendant of the second Ross family.)